Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 16, 2021

NWS Midland/Odessa, TX issued this special weather statement at Aug 16, 2021, 3:46 PM CDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 3:46 PM CDT (20:46 UTC)
Expired
Aug 16, 2021, 4:30 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Hail
0.75 in
Wind
55

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WWUS84 KMAF 162046
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM CDT Mon Aug 16 2021
 
TXZ075-082-162130-
Pecos TX-Terrell TX-
346 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of east central Pecos
and northeastern Terrell Counties through 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms 21 
miles south of McCamey, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sheffield, Iraan, Iraan Municipal Airport and Bakersfield. 

This includes Interstate 10 between mile markers 287 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 10169 3072 10252 3093 10243 3100 10215
      3099 10208 3100 10205 3099 10198 3093 10192
      3092 10188 3089 10189 3086 10185 3080 10183
      3076 10184 3074 10181 3070 10181 3065 10177
      3065 10170 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 2045Z 269DEG 14KT 3084 10234 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:53 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 16, 1:53 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
153 PM CDT Mon Aug 16 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Mon Aug 16 2021

There is a chance of showers and thunderstorms for all terminals
through the next 24 hours. There is a possibility for low ceilings
tonight but confidence is not high enough to include at this time.
Winds will generally be out of the south then will be variable
tonight.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 148 PM CDT Mon Aug 16 2021

An upper level ridge is over the southwest part of the country with
an upper trough extending from the Upper Midwest southwestward
towards Texas. Plentiful moisture is across the area with dewpoints
mostly in the 60s. Upper lift will be enhanced across West Texas and
Southeast New Mexico today, and low-level lapse rates will be fairly
steep. Wind shear values will be on the low side but may be enough
to support a few strong to severe thunderstorms this afternoon and
evening. The main areas for storm development will be from the Davis
Mountains to Southeast New Mexico but storms are also expected to
develop in the Permian Basin. Temperatures today will be a little
higher than those yesterday but will be hindered by increased cloud
cover and storms. Models are indicating that the precipitation will
continue through the overnight period into Tuesday morning for
portions of the area.

An upper trough will dig over the Pacific Northwest on Tuesday.
Abundant moisture will remain across West Texas and Southeast New
Mexico on Tuesday with rain and thunderstorms possible throughout
the day. Upper lift will continue to be over the region with modest
wind shear. Instability will be weak so not expecting much, if any,
severe storms but heavy rain will be a threat. Temperatures will be
cooler on Tuesday with highs mostly in the 70s and 80s. Temperatures
tonight and tomorrow night will mostly be in the 60s and 70s with
fairly high moisture values present.

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 148 PM CDT Mon Aug 16 2021

In the upper levels Wednesday a trough will be centered over ID
stretching southward to Baja with a subtropical ridge extending from
the Atlantic across the SE states. This trough will swing NE
Thursday and Friday moving into Canada as a secondary trough
moves into the NW. On Friday and Saturday the subtropical ridge
will grow over the southern states and extend as far west as AZ.

While still running below normal for this time of year...
temperatures will be warmer on Wednesday making it into the mid to
upper 80s with 90s along the Pecos and Rio Grande. Highs in the
90s return Thursday to most of the region and continue through the
weekend into next week. Lows in the 60s and 70s.

Leeside trough Wednesday will keep southerly flow across the region
and continue to pump good low level moisture into the region...
dewpts will remain in the 60s.  Thunderstorm chances will continue
Wednesday mainly south of a Van Horn... Midland... to Gail line.
On Thursday and Friday best chances will be primarily across the
southern CWA with lower pops Saturday and Sunday. Locally heavy
rain will be the main concern with these storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  84  68  87 /  30  60  30  40
Carlsbad                 65  83  65  89 /  50  50  20  20
Dryden                   74  87  71  92 /  30  60  50  40
Fort Stockton            68  82  67  90 /  50  70  40  50
Guadalupe Pass           60  75  62  80 /  50  60  30  30
Hobbs                    65  82  65  85 /  40  50  20  20
Marfa                    60  76  60  82 /  60  70  40  50
Midland Intl Airport     68  82  67  88 /  40  60  30  30
Odessa                   68  83  68  89 /  40  60  30  30
Wink                     68  85  69  91 /  50  60  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....72
AVIATION...80
Hazardous weather outlook, Aug 16, 2:35 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
235 PM CDT Mon Aug 16 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
235 PM CDT Mon Aug 16 2021 /135 PM MDT Mon Aug 16 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe storms this afternoon and
evening, mainly over northern Eddy and Lea Counties, capable of
producing large hail and damaging winds.

Elsewhere, thunderstorms are possible this afternoon and tonight.
Any storms that do develop will be accompanied by frequent lightning,
small hail, gusty winds, and heavy rainfall. Heavy rainfall may also
result in flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will continue to be possible across portions of the
region throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 16, 3:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM CDT Mon Aug 16 2021

TXZ075-082-162130-
Pecos TX-Terrell TX-
346 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of east central Pecos
and northeastern Terrell Counties through 430 PM CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms 21
miles south of McCamey, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheffield, Iraan, Iraan Municipal Airport and Bakersfield.

This includes Interstate 10 between mile markers 287 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 10169 3072 10252 3093 10243 3100 10215
      3099 10208 3100 10205 3099 10198 3093 10192
      3092 10188 3089 10189 3086 10185 3080 10183
      3076 10184 3074 10181 3070 10181 3065 10177
      3065 10170 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 2045Z 269DEG 14KT 3084 10234

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:29 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Reeves3 hr
Aug 16, 6:37 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.